Japanese Journal of Mathematics

, Volume 8, Issue 1, pp 1–145 | Cite as

The variational Poisson cohomology

Original Articles

Abstract

It is well known that the validity of the so called Lenard–Magri scheme of integrability of a bi-Hamiltonian PDE can be established if one has some precise information on the corresponding 1st variational Poisson cohomology for one of the two Hamiltonian operators. In the first part of the paper we explain how to introduce various cohomology complexes, including Lie superalgebra and Poisson cohomology complexes, and basic and reduced Lie conformal algebra and Poisson vertex algebra cohomology complexes, by making use of the corresponding universal Lie superalgebra or Lie conformal superalgebra. The most relevant are certain subcomplexes of the basic and reduced Poisson vertex algebra cohomology complexes, which we identify (non-canonically) with the generalized de Rham complex and the generalized variational complex. In the second part of the paper we compute the cohomology of the generalized de Rham complex, and, via a detailed study of the long exact sequence, we compute the cohomology of the generalized variational complex for any quasiconstant coefficient Hamiltonian operator with invertible leading coefficient. For the latter we use some differential linear algebra developed in the Appendix.

Keywords and phrases

bi-Hamiltonian PDE Lie conformal algebra Poisson vertex algebra universal Lie superalgebra and Lie conformal superalgebra generalized variational complex variational polyvector field basic and variational Poisson cohomology linearly closed differential field 

Mathematics Subject Classification (2010)

17B80 (primary) 37K10 17B69 37K30 17B56 (secondary) 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Art.
    E. Artin, Geometric Algebra, Interscience Publishers, Inc., New York–London, 1957.Google Scholar
  2. BDAK.
    Bakalov B., D’Andrea A., Kac V.G.: Theory of finite pseudoalgebras, Adv. Math 162, 1–140 (2001)MathSciNetCrossRefMATHGoogle Scholar
  3. BKV.
    Bakalov B., Kac V.G., Voronov A.A.: Cohomology of conformal algebras, Comm. Math. Phys 200, 561–598 (1999)MathSciNetCrossRefMATHGoogle Scholar
  4. BDSK.
    Barakat A., De Sole A., Kac V.G.: Poisson vertex algebras in the theory of Hamiltonian equations, Jpn. J. Math 4, 141–252 (2009)MathSciNetCrossRefMATHGoogle Scholar
  5. Bou.
    N. Bourbaki, Eléments de mathématique. Fasc. XXVI. Groupes et algèbres de Lie. Chapitre I: Algèbres de Lie. Second ed., Hermann, Paris, 1971.Google Scholar
  6. CK.
    Cantarini N., Kac V.G.: Classification of linearly compact simple rigid superalgebras, Int. Math. Res. Not. IMRN 2010, 3341–3393 (2010)MathSciNetMATHGoogle Scholar
  7. DSHK.
    De Sole A., Hekmati P., Kac V.G.: Calculus structure on the Lie conformal algebra complex and the variational complex, J. Math. Phys 52, 053510 (2011)MathSciNetCrossRefGoogle Scholar
  8. DSK1.
    De Sole A., Kac V.G.: Finite vs affine W-algebras, Jpn. J. Math 1, 137–261 (2006)MathSciNetCrossRefMATHGoogle Scholar
  9. DSK2.
    De Sole A., Kac V.G.: Lie conformal algebra cohomology and the variational complex, Comm. Math. Phys 292, 667–719 (2009)MathSciNetCrossRefMATHGoogle Scholar
  10. DSKW.
    De Sole A., Kac V.G., Wakimoto M.: On classification of Poisson vertex algebras, Transform. Groups 15, 883–907 (2010)MathSciNetCrossRefMATHGoogle Scholar
  11. Die.
    Dieudonné J.: Les déterminants sur un corps non commutatif, Bull. Soc. Math. France 71, 27–45 (1943)MathSciNetMATHGoogle Scholar
  12. Dor.
    I.Ya. Dorfman, Dirac Structures and Integrability of Nonlinear Evolution Equations, Nonlinear Sci. Theory Appl., John Wiley & Sons, 1993.Google Scholar
  13. Gar.
    Gardner C.S.: Korteweg–de Vries equation and generalizations. IV. The Korteweg–de Vries equation as a Hamiltonian system, J. Mathematical Phys 12, 1548–1551 (1971)MathSciNetCrossRefMATHGoogle Scholar
  14. GGKM.
    Gardner C.S., Greene J.M., Kruskal M.D., Miura R.M.: Korteweg–de Vries equation and generalizations. VI. Methods for exact solution, Comm. Pure Appl. Math 27, 97–133 (1974)MathSciNetCrossRefMATHGoogle Scholar
  15. Get.
    Getzler E.: A Darboux theorem for Hamiltonian operators in the formal calculus of variations, Duke Math. J 111, 535–560 (2002)MathSciNetCrossRefMATHGoogle Scholar
  16. Huf.
    Hufford G.: On the characteristic matrix of a matrix of differential operators, J. Differential Equations 1, 27–38 (1965)MathSciNetCrossRefMATHGoogle Scholar
  17. IVV.
    S. Igonin, A. Verbovetsky and R. Vitolo, Variational multivectors and brackets in the geometry of jet spaces, In: Symmetry in Nonlinear Mathematical Physics. Part 1, 2, 3, Pr. Inst. Mat. Nats. Akad. Nauk Ukr. Mat. Zastos., 50, Natsīonal. Akad. Nauk Ukraïni, 2004, pp. 1335–1342.Google Scholar
  18. K.
    V.G. Kac, Vertex Algebras for Beginners. Second ed., Univ. Lecture Ser., 10, Amer. Math. Soc., Providence, RI, 1998.Google Scholar
  19. Kra.
    I.S. Krasil’shchik, Schouten bracket and canonical algebras, In: Global Analysis—Studies and Applications. III, Lecture Notes in Math., 1334, Springer-Verlag, 1988, pp. 79–110.Google Scholar
  20. Kup.
    B.A. Kupershmidt, Geometry of jet bundles and the structure of Lagrangian and Hamiltonian formalisms, In: Geometric Methods in Mathematical Physics, Lecture Notes in Math., 775, Springer-Verlag, 1980, pp. 162–218.Google Scholar
  21. Lax.
    Lax P.D.: Almost periodic solutions of the KdV equation. SIAM Rev. 18, 351–375 (1976)MathSciNetCrossRefMATHGoogle Scholar
  22. Ler.
    J. Leray, Hyperbolic Differential Equations, The Institute for Advanced Study, Princeton, NJ, 1953.Google Scholar
  23. Lic.
    Lichnerowicz A.: Les variétés de Poisson et leurs algèbres de Lie associées, J. Differential Geometry 12, 253–300 (1977)MathSciNetMATHGoogle Scholar
  24. Mag.
    Magri F.: A simple model of the integrable Hamiltonian equation, J. Math. Phys 19, 1156–1162 (1978)MathSciNetCrossRefMATHGoogle Scholar
  25. Miy.
    Miyake M.: On the determinant of matrices of ordinary differential operators and an index theorem, Funkcial. Ekvac 26, 155–171 (1983)MathSciNetMATHGoogle Scholar
  26. NR.
    Nijenhuis A., Richardson R.W. Jr.: Deformations of Lie algebra structures, J. Math. Mech 17, 89–105 (1967)MathSciNetMATHGoogle Scholar
  27. Ol1.
    P.J. Olver, Bi-Hamiltonian systems, In: Ordinary and Partial Differential Equations, Pitman Res. Notes in Math. Ser., 157, Longman Sci. Tech., Harlow, England, 1987, pp. 176–193.Google Scholar
  28. Ol2.
    P.J. Olver, Applications of Lie Groups to Differential Equations. Second ed., Grad. Texts in Math., 107, Springer-Verlag, 1993.Google Scholar
  29. PS.
    J. Praught and G.R. Smirnov, Andrew Lenard: a mystery unraveled, SIGMA Symmetry Integrability Geom. Methods Appl., 1 (2005), paper 005, 7 pp. (electronic).Google Scholar
  30. SK.
    Sato M., Kashiwara M.: The determinant of matrices of pseudo-differential operators, Proc. Japan Acad 51, 17–19 (1975)MathSciNetCrossRefMATHGoogle Scholar
  31. Vol.
    L.R. Volevič, On general systems of differential equations, Dokl. Akad. Nauk SSSR, 132 (1960), 20–23 (Russian), translated as Soviet Math. Dokl., 1 (1960), 458–461.Google Scholar
  32. ZF.
    Zakharov V.E., Faddeev L.D.: Korteweg–de Vries equation: A completely integrable Hamiltonian system, Funct. Anal. Appl 5, 280–287 (1971)CrossRefGoogle Scholar

Copyright information

© The Mathematical Society of Japan and Springer Japan 2013

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di Roma “La Sapienza”RomaItaly
  2. 2.Department of MathematicsMIT.CambridgeUSA

Personalised recommendations